Forums


Treatment

Treatment Experiences

  • By ninaw Keymaster

    Treatment choices are very personal and the result of hundreds of important considerations. Share your experiences with prostate cancer treatment.

    Reply Created with Sketch. reply
  • By Al DiPierno Moderator

    When I was diagnosed with PC, I was still rather young (54). My PSA was 7.0 and my Gleason Score was 7 (4+3). I investigated a number of treatment options from Radical and Robotic Assisted Surgery, Radiation and (although it was relatively new), Proton Therapy.

    My decision to have Robotic Assisted Surgery was based on the fact that I wanted the cancer removed from my body. Being an engineer, I was sold on the technology. The surgical risks were minimal along with a short recovery. It was also important to have the nerve sparing technique to help maintain sexual function.

    Although my cancer has returned, I think I made the correct choice for where I was at that time. If you decide to do surgery, Robotic or Radical Retropubic, make sure you do your homework on the surgeon. Better to go to a “Center of Excellence” such as John Hopkins or Sloan Kettering (if possible). I went to Fox Chase in Philadelphia. Look for an experienced surgeon.

    Reply Created with Sketch. reply
    • By ninaw Keymaster

      Thanks for sharing your treatment experience with the community, Al! Always appreciate hearing the experiences of those who’ve been through it. I’m sorry your cancer has returned. Keep us posted on further treatment. It sounds like you’ve got a good sense for wading through the options.

      Best,
      Nina, ProstateCancer.net Team

      Reply Created with Sketch. reply
  • By JoeMurphy

    Radiology team was excellent .44 radiation all went well . My hormonal therapy is going well . I feel good that I’ve been able to keep working . My medical oncologist needs to go . My last appointment she had no paperwork she took no notes iand forgot to fill my prescriptions 🤬. Thank god for my radiology doctor . Have a great day .🌞

    Reply Created with Sketch. reply
    • By Christine.F Moderator

      JoeMurphy thank you for sharing your treatment experiences with the community! Glad to hear you had a good experience with your radiology team. I am sorry to hear about your oncologist. It is important you feel comfortable with your doctors. If you haven’t already, perhaps you can look for another oncologist you are more comfortable with? We are here for you! Best, Christine, ProstateCancer.net Team Member

      Reply Created with Sketch. reply
  • By JoeMurphy

    I am having some knee pain often on .I know it’s a side effect of the drug. Does anyone have ideas how to make it less . I’m trying not to take any kind of pain medicine like Tylenol

    Reply Created with Sketch. reply
  • By JoeMurphy

    I go to my new cancer doctor on the 7 hoping for the best. Had a bad bay this week. The stress of having cancer got to me. I was very sad 😢 for a couple hours .

    Reply Created with Sketch. reply
    • By ninaw Keymaster

      I’m sorry to hear that, @joemurphy! As I’m sure you know, it’s always ups and downs. Really hoping for a good experience with your doctor on the 7th. We’ll be checking back. So glad to have you checking in here. – Nina, ProstateCancer.net Team

      Reply Created with Sketch. reply
  • By JoeMurphy

    I have a new doctor and I really like him. spends time with me and take notes. I am seeing the doctor every 3 months now. Blood work every 30 days. Have a great day. Happy Happy Happy 👍

    Reply Created with Sketch. reply
  • By Joseph

    Been on my hormone therapy treatment for more than 2 months now. There are side effects, some troublesome and others just annoying. The worst is ED and lack of sexual desire, but being almost eighty in age it’s not life shattering but it makes you feel very inadequate and not quite a total man. Just as bad is the fatigue problem, every afternoon I am very tired and done for the day, the mornings are good and have energy. Hot flashes, yes, but a less lifestyle issue, can deal it. I’m still walking a few miles a day and doing some weight exercise in the mornings, golf a couple of times a week. I guess it’s what I make of it, I try to do what I can, and am still enjoying a good life, somewhat altered.

    I will begin my more aggressive treatment on May 4th., but that is another story for another time.

    Keep the faith Guys as long as we have hope, there is hope…..God bless

    Reply Created with Sketch. reply
    • By ninaw Keymaster

      Hi @joseph, glad you’re here. You are absolutely not alone in feeling like a different person than you were before. That happens to a lot of people after cancer diagnosis and treatment, but I think the ED and libido issues add a whole other layer to it. I’m glad you’re able to keep up some exercise and make the most of life as it is now. No one can be positive all the time, but hopefully there are more good days than bad.

      I thought you might be interested in reading some of our stories where guys have shared similar thoughts, especially this one: https://prostatecancer.net/stories/problems-after-treatment/. Feel free to comment back to the author if it strikes a chord.

      We’ll be thinking of you as you begin treatment next week. If you want to talk more about it, you’re welcome to!

      – Nina, ProstateCancer.net Team

      Reply Created with Sketch. reply
    • By Joseph

      I am posting an update on my treatment journey. I had my first HDR Brachytherapy on 5/4/18. For about 3 or 4 days had difficulty with urination, every couple hours had to go, but very week stream and could only leak out a few ounces day and night with moderate burning symptoms. I was confined to home for about a week until the issue resolved. No other side effects worth mentioning except keep the area iced, helps a lot for a couple of days. Began IMRT on 5/6/18. First couple of days very uncomfortable because of my urination issues and having to have a full Blatter for the therapy. Doing much better now, no noticeable side effects from external radiation. Will have my 2nd Brachytherapy on the 1st of June. The IMRT will continue till July 1st.

      I feel like all is progressing well, and the Drs. are pleased with progress. I think the most lingering side effects are related to the hormone treatments which are scheduled for another year.

      Hope this may be helpful…May God bless you all.

      Reply Created with Sketch. reply
  • By ninaw Keymaster

    This is certainly helpful, @joseph. I can’t tell you how valuable it is to have perspectives on different treatments. I’ll even link to this forum from Facebook if someone is having a similar experience or hard time there. Thanks for sharing this, and glad you’re doing better now with the exception of the hormone treatment side effects. Wishing you even further progress. – Nina, ProstateCancer.net Team

    Reply Created with Sketch. reply
  • By doug Moderator

    I know a few people who swear by it (actual weed with THC) for pain relief. I’ve also talked to several people who’ve had similar results with CBD. The state I live in is considering medicinal marijuana, so I’ll let you know if they ever do. Sadly I can only give you second hand information from people I know who do have access to medicinal MJ. Studies are light, but from what I can tell, they do look promising. I know you’ve done a search, but a quick google of “medical marijuana cancer” will give some good results, including Scientific American, ACS, NCI, NPR abs others. (Though I tend to ignore anything from Truth About Cancer). The only issue I really have issues with at the moment is pain and occasional anxiety. I only hope someday it is an option for me.

    Reply Created with Sketch. reply
    • By ninaw Keymaster

      Thank you for weighing in, Doug. For those reading, the previous comment had to be deleted for spam control, but I’m glad the question was raised. When it comes to marijuana, it can be hard to differentiate the science from the sales (like much in life!). However, there does seem to be some solid positive effect. Wishing you best of luck with the side effects, and looking forward to hearing from others as well. – Nina, ProstateCancer.net Team

      Reply Created with Sketch. reply